Topiramate (TPM) is a drug which is commonly used by neurophysicians and psychiatrists. The main indications for its use include epilepsy, prophylaxis for migraine, alcohol dependence, tobacco dependence, infantile spasms, essential tremor, bipolar disorder, and obsessive- compulsive disorder .
Topiramate has been reported to induce acute angle closure glaucoma as an adverse effect . The mechanism for secondary close-angle glaucoma is believed to be cilio-choroidal effusion, anterior rotation of the ciliary body and a forward displacement of the iris-lens diaphragm with closure of the anterior chamber angle. However, its propensity to occasionally cause a severe ocular inflammation and uveitis associated with hypopyon is not so well known. We found few reports associating Topiramate with anterior uveitis and hypopyon uveitis and panuveitis [3,4,5,6,7,8]. Goldberg et al. had reported 7 cases of topiramate-associated uveitis after a literature search through data mining of the Food and Drug Administration Adverse Event Reporting System and cumulative review of cases from a global safety database and published literature . Mahendradas et al. had reported a case of a 36-year-old lady who was taking topiramate for migraine and had developed sudden diminution of vision in both the eyes along with panuveitis and angle-closure glaucoma .
Both our cases presented with a sudden onset of severe ocular inflammation along with choroidal detachments. The patients initially had a bilateral angle closure followed by choroidal detachments and a severe bilateral panuveitis associated with a hypopyon. However both our cases had low IOP at time of presentation. While Case 1 had a history of already using Tab acetazolamide at time of presentation to our clinic, case 2 had presented with hypotony along with a shallow anterior chamber. The hypotony in the second case could be attributed to the ciliary body shutdown and subsequent to the choroidal detachments caused by the inflammation. After discontinuing Topiramate and initiating treatment with topical and systemic steroids, the inflammation had regressed and the IOP had also normalised along with resolution of the choroidal detachments .
Pikkel et al. had reported a case of Topiramate induced uveitis where intravenous methylprednisolone was used along with topical steroids for resolving the panuveitis .
Considering the severity of the adverse effect of this drug, it was not possible to re-challenge with the drug to prove its causality. We assessed the association of Topiramate with bilateral hypopyon uveitis using Naranjo’s algorithm  and the WHO–UMC Probability Scale and found that the drug had a probable association with the event of bilateral hypopyon uveitis in our cases. The cilio-choroidal effusion and hypopyon uveitis caused by Topiramate therefore is an idiosyncratic dose independent response. The clinical resolution of uveitis after discontinuing Topiramate suggests a causal relationship.
Occasionally even masquerade syndrome can present as bilateral hypopyon uveitis and should be considered as a differential diagnosis. However a history of Topiramate use points towards such a presentation being secondary to an idiosyncratic dose independent response to Topiramate.
Kamal et al. had reported about the cross reactivity of Topiramate with sulfonamide derivatives and therefore it is prudent to exercise caution in the use of acetazolamide in management of glaucoma secondary to Topiramate .
Apart from the cross sensitivity, acetazolamide in itself has been reported to cause angle closure and ciliochoroidal effusion .
Keeping in view, the wide-spread use of Topiramate in present times by physicians, psychiatrists, and neurologists, it is imperative for all to be aware of the potential ocular adverse effects of this drug.
In conclusion, a diagnosis of drug associated uveitis should always be considered in cases with bilateral acute choroidal detachments and bilateral hypopyon uveitis. An urgent cessation of Topiramate therapy is needed in these cases along with topical and systemic steroids to prevent serious ocular complications.